Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 142, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 4, 2024, 3:27 PM CDT for Greene County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2024, 3:27 PM CDT (20:27 UTC)
- Expired
- May 4, 2024, 4:00 PM CDT
- In force
- 33 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greene County, IL
The radar
The St Louis radar (KLSX), 67 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
990
WUUS53 KLSX 042027
SVRLSX
ILC061-042100-
/O.NEW.KLSX.SV.W.0142.240504T2027Z-240504T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
327 PM CDT Sat May 4 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Greene County in southwestern Illinois...
* Until 400 PM CDT.
* At 326 PM CDT, a severe thunderstorm was located near Carrollton,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carrollton, Eldred, Woody, and Berdan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3927 9031 3918 9060 3920 9059 3932 9057
3941 9033
TIME...MOT...LOC 2026Z 247DEG 17KT 3924 9051
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
191 follow-up statement
289
WWUS53 KLSX 042053
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
353 PM CDT Sat May 4 2024
ILC061-042103-
/O.EXP.KLSX.SV.W.0142.000000T0000Z-240504T2100Z/
Greene IL-
353 PM CDT Sat May 4 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENE COUNTY
WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail is still possible with this thunderstorm.
&&
LAT...LON 3927 9031 3918 9060 3920 9059 3932 9057
3941 9033
TIME...MOT...LOC 2053Z 247DEG 17KT 3929 9036
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:51 PM CDT, 36 minutes earlier. Its key messages:
- Isolated strong to severe thunderstorms capable of producing quarter-sized hail and damaging wind gusts remain possible through about 7 or 8PM this evening before storms weaken.
- An active weather pattern will bring multiple rounds of severe weather to portions of the Midwest early to mid next week. Specifics on exact timing, location, and magnitude are still unclear, but confidence continues to increase that the area will experience at least one round of severe weather.
Area forecast discussion, May 4, 2:51 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 251 PM CDT Sat May 4 2024 .KEY MESSAGES... - Isolated strong to severe thunderstorms capable of producing quarter-sized hail and damaging wind gusts remain possible through about 7 or 8PM this evening before storms weaken. - An active weather pattern will bring multiple rounds of severe weather to portions of the Midwest early to mid next week. Specifics on exact timing, location, and magnitude are still unclear, but confidence continues to increase that the area will experience at least one round of severe weather. && .SHORT TERM... (Through Late Sunday Night) Issued at 246 PM CDT Sat May 4 2024 The surface cold front was nearing a KJEF>>KUIN line as of 1900 UTC, with some isolated convection beginning near this frontal boundary and a bit further to the east as well. Satellite imagery also shows an MCV in southeast Iowa moving northeast. This feature will help provide a bit more enhanced vertical wind shear downstream of it, but this should stay well north of our area in western and northern Illinois. Effective shear in our region is about 20-25 knots, so the expectation remains for a mix of pulse/multicell thunderstorms to impact the region over the next several hours. Multicell clusters also should be outflow dominant due to the lack of higher effective shear. A few storms/clusters may get strong enough to produce some marginally severe hail/wind, but these instances should be brief. By early this evening, storm organization should fade precipitously as the sun sets and instability fades. By 8PM (if not earlier), any threat for strong to severe thunderstorms should cease across the area. The front should continue to the southeast through tonight, with drier and cooler weather infiltrating from the northwest. Low temperatures will vary quite a bit from northwest to southeast, both due to stronger low-level cold air advection in parts of northeast Missouri and west-central Illinois as well as some partial clearing in these same locations. Lows are forecast to be in the mid 40s in northeast Missouri to near 60 degrees in parts of southeast Missouri and southwest Illinois. A midlevel shortwave trough will approach from the south-central Plains Sunday afternoon. This feature combined with low-level moisture convergence along/just north of the stalled frontal boundary is expected to yield an area of widespread rain and potentially a few thunderstorms in northern Arkansas/far southwest Missouri which should gradually move northward. The rain should be focused over parts of southeast Missouri and southwest Illinois based on the track of the midlevel shortwave trough, with 0.25-0.50 inches expected through Sunday night. This matches probabilities from the LREF quite well, with odds for at least 0.25" of 80-90% and chances for 0.50+" around 50%. I will note however that trends over the past 48 hours have shifted the axis of "heaviest" rainfall further to the south with time and cut down on the highest totals a bit. If these trends continue, a reduction in both PoPs and QPF may be needed in our southern counties. This appears to be due to a weaker midlevel shortwave and a further south placement of the surface baroclinic zone compared to previous model guidance of 1-2 days ago. Gosselin && .LONG TERM... (Monday through Next Saturday) Issued at 246 PM CDT Sat May 4 2024 (Monday) There may be some lingering light rain Monday morning in parts of southeast Missouri and southwest Illinois, but that should move out fairly quickly as the midlevel shortwave trough exits into the lower Ohio Valley. Most of the rest of the day across the area should be dry, though a warm front retreating northward could yield some thunderstorm activity in the afternoon/early evening. The front is not too well-defined however with weak surface convergence. This combined with rising mid/upper level heights suggests initiation is questionable at best. If any thunderstorms do form, instability and shear both look marginal at best so would not expect strong to severe convection through the early evening hours. (Monday Night - Thursday) Our long advertised active weather pattern is likely to begin Monday night as a negatively tilted midlevel shortwave trough swings through the north-central Plains. Widespread strong to severe convection in the mid-Missouri Valley will move eastward Monday night. While the severity is uncertain as the storms head further downstream into northeast Missouri given weaker deep-layer shear and instability, what is more certain is that they should make it that far east given increasing low-level moisture convergence on the nose of a 40+ knot low-level jet. This widespread convection should continue into Tuesday morning as it continues to move east due to a veering low-level jet that maintains most of it strength through the morning hours. The question for Tuesday afternoon/evening then would become how much can the area destabilize, and what are the forcing mechanisms for convective initiation that afternoon/evening. Both of these factors are highly nebulous this far out, and likely won't become clearer for another 24-48 hours. We may get a rinse and repeat situation for Tuesday night into Wednesday as another midlevel shortwave trough and a strengthening low-level jet are likely to organize an MCS. However, there is more uncertainty with respect to timing (and track) of this wave. If an MCS develops Tuesday night and moves into our area, this one likely would have a better chance of being severe with strong deep-layer shear and moderately high MUCAPE values. What happens (or doesn't happen) Tuesday night/Wednesday morning of course would have impacts on the degree of destabilization on Wednesday. Regardless, signs point to the late Wednesday/Wednesday night time period for the actual synoptic cold front. With at least moderate instability likely and strong deep-layer shear, at least some risk of severe weather is possible during this time period. Ensemble guidance has come into better agreement with respect to the evolution of the closed mid/upper level low over the northern Plains, sagging it further east/southeast by Wednesday night/early Thursday. This should allow for the synoptic cold front to finally clear the CWA, ending the threat for strong to severe convection and ushering in a fairly significant pattern change. (Thursday Night - Next Saturday) Speaking of the pattern change, much cooler temperatures (along with mostly dry weather) are favored for the end of the week heading into early next weekend (and beyond). Both the EPS and GEFS have trended a bit cooler with the incoming air mass, with 850-hPa temperature anomalies of -5 to -8C. Highs in the upper 60s to low 70s are forecast with lows in the 40s. These values would be about 5-10 degrees below normal. There are some low chances of rain showers in this time period, as some mostly diurnal shower activity is possible below/near the mid/upper level. However, this likely would not be too widespread nor significant with even thunder chances looking very low. Gosselin && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1242 PM CDT Sat May 4 2024 A cold front is beginning to approach parts of central and northeast Missouri. This front is expected to move through the area early this evening, with scattered thunderstorms expected to develop by 2000-2100 UTC. The front should clear KCOU/KJEF before storms begin, and may clear KUIN as well. The metro sites should have a short (2-3 hour) period with storms in the area, likely from around 2100 to 0000 UTC. Not confident enough to add a TEMPO at any of the metro terminals due to a lack of greater coverage. That being said, if a storm directly impacts a terminal, brief downpours could reduce visibilities to around 1SM with gusty winds also possible. Behind the front, look for dry weather with winds shifting to the northwest, and eventually, north/northeast. A period of MVFR ceilings (bases around 2000 feet AGL) are also likely, particularly at KUIN and the metro terminals. The duration likely won'be too long, though there are signs the MVFR stratus may stall out not too far southeast of the metro terminals tonight so it is possible that it lasts longer than currently forecast. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 4, 2:53 PM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 253 PM CDT Sat May 4 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-052000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 253 PM CDT Sat May 4 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of isolated strong to severe thunderstorms capable of large hail and damaging wind gusts through early this evening (8PM) across the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms at times Sunday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail size and wind damage to the National Weather Service. Gosselin
In the hours before
Local storm report, May 4, 1:54 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
154 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM Hail 9 WNW Reynolds 37.46N 91.21W
05/04/2024 M0.70 Inch Reynolds MO Public
Contacted the Dollar General in Bunker.
Employees reported dime size hail. Time
estimated by radar.
&&
maplesLocal storm report, May 4, 3:27 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
327 PM CDT Sat May 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM Hail Mount Sterling 39.99N 90.76W
05/04/2024 M0.25 Inch Brown IL Public
mPING report.
&&
JPGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:07 PM CDT | Dense Fog Advisory | LSX | Randolph, Washington | 8 hr |
| May 4, 3:09 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 51 min |
| May 4, 3:22 PM CDT | Severe Thunderstorm Warning | LSX | Brown | 23 min |
| May 4, 3:41 PM CDT | Severe Thunderstorm Warning | LSX | Greene | 19 min |
| May 4, 4:38 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 67 min |
| May 4, 5:13 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Madison | 47 min |
| May 4, 5:35 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison, Saint Clair, Washington | 25 min |
| May 4, 5:45 PM CDT | Areal Flood Advisory | LSX | Monroe, Saint Clair | 3 hr |
| May 4, 6:00 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette | 30 min |
| May 4, 6:27 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 48 min |
| May 4, 6:39 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.